Social Choice and Welfare

, Volume 33, Issue 3, pp 415–421 | Cite as

The NIP graph of a social welfare function

  • Lee R. GibsonEmail author
  • Robert C. Powers
Original Paper


We consider the fraction of pairs of m distinct alternatives on which a social welfare function f may be nondictatorially independent and Pareto when the domain of f satisfies the free k-tuple property. When k = 4 we improve the existing upper bound to \({\frac{1}{\sqrt{m - 1}}}\) . When there are at least 26 alternatives and \({k\ge \frac{m}{2}-1}\) we obtain an original upper bound, \({\frac{2(m + 2)}{m(m - 1)}}\) . To obtain these results we define and analyze the graph formed from the nondictatorial independent and Pareto pairs and combine the results of this analysis with known results from extremal graph theory.


Binary Relation Linear Order Social Welfare Function Extremal Graph Simple Majority Rule 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bollobás B (1978) Extremal graph theory. Academic Press, New YorkGoogle Scholar
  2. Campbell DE, Kelly JS (1995) Nondictatorially independent pairs. Soc Choice Welf 12: 75–86Google Scholar
  3. Dutton RD, Brigham RC (1991) Edges in graphs with large girth. Graphs Combinatorics 7: 315–321CrossRefGoogle Scholar
  4. Garnick DK, Kwong YH, Lazebnik F (1993) Extremal graphs without three-cyles or four-cycles. J Graph Theory 17: 633–645CrossRefGoogle Scholar
  5. Kelly JS (1994) The Bordes–LeBreton exceptional case. Soc Choice Welf 11: 273–281Google Scholar
  6. Lazebnik F, Wang P (1997) On the structure of extremal graphs of high girth. J Graph Theory 26: 147–153CrossRefGoogle Scholar
  7. Powers RC (2001) Nondictatorially independent pairs and Pareto. Soc Choice Welf 18: 817–822CrossRefGoogle Scholar
  8. Sen AK (1966) A possibility theorem on majority decisions. Econometrica 34: 491–499CrossRefGoogle Scholar
  9. Ward B (1965) Majority voting and the alternate forms of public enterprise. In: Margolis J(eds) The public economy of urban communities. John Hopkins Press, Baltimore, pp 112–125Google Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of LouisvilleLouisvilleUSA

Personalised recommendations